Skip to main content

The average size of independent sets of graphs


We study the average size of independent (vertex) sets of a graph. This invariant can be regarded as the logarithmic derivative of the independence polynomial evaluated at 1. We are specifically concerned with extremal questions. The maximum and minimum for general graphs are attained by the empty and complete graph respectively, while for trees we prove that the path minimises the average size of independent sets and the star maximises it. Although removing a vertex does not always decrease the average size of independent sets, we prove that there always exists a vertex for which this is the case.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. Brightwell, G.R., Winkler, P.: Hard constraints and the Bethe lattice: adventures at the interface of combinatorics and statistical physics. In: Tatsien, L.I. (ed.) Proceedings of the International Congress of Mathematicians, Vol. III (Beijing, 2002), pp. 605–624. Higher Education Press, Beijing (2002)

  2. Davies, E., Jenssen, M., Perkins, W., Roberts, B.: Independent sets, matchings, and occupancy fractions. J. London Math. Soc. 96(1), 47–66 (2017)

    Article  MathSciNet  Google Scholar 

  3. Davies, E., Jenssen, M., Perkins, W., Roberts, B.: On the average size of independent sets in triangle-free graphs. Proc. Amer. Math. Soc. 146(1), 111–124 (2018)

    Article  MathSciNet  Google Scholar 

  4. Haslegrave, J.: Extremal results on average subtree density of series-reduced trees. J. Combin. Theory Ser. B 107, 26–41 (2014)

    Article  MathSciNet  Google Scholar 

  5. Jamison, R.E.: On the average number of nodes in a subtree of a tree. J. Combin. Theory Ser. B 35(3), 207–223 (1983)

    Article  MathSciNet  Google Scholar 

  6. Jamison, R.E.: Monotonicity of the mean order of subtrees. J. Combin. Theory Ser. B 37(1), 70–78 (1984)

    Article  MathSciNet  Google Scholar 

  7. Levit, V.E., Mandrescu, E.: The independence polynomial of a graph—a survey. In: Bozapalidis, S., Kalampakas, A., Rahonis, G. (eds.) Proceedings of the 1st International Conference on Algebraic Informatics, pp. 233–254. Aristotle University of Thessaloniki, Thessaloniki (2005)

  8. Merrifield, R.E., Simmons, H.E.: Topological Methods in Chemistry. Wiley, New York (1989)

    Google Scholar 

  9. Mol, L., Oellermann, O.: Maximizing the mean subtree order. J. Graph Theory.

  10. Prodinger, H., Tichy, R.F.: Fibonacci numbers of graphs. Fibonacci Quart. 20(1), 16–21 (1982)

    MathSciNet  MATH  Google Scholar 

  11. Razanajatovo Misanantenaina, V.: Properties of Graph Polynomials and Related Parameters. PhD thesis, Stellenbosch University (2017)

  12. Stephens, A.M., Oellermann, O.R.: The mean order of sub-\(k\)-trees of \(k\)-trees. J. Graph Theory 88(1), 61–79 (2018)

    Article  MathSciNet  Google Scholar 

  13. Vince, A., Wang, H.: The average order of a subtree of a tree. J. Combin. Theory Ser. B 100(2), 161–170 (2010)

    Article  MathSciNet  Google Scholar 

  14. Wagner, S.: Upper and lower bounds for Merrifield-Simmons index and Hosoya index. In: Gutman, I., Furtula, B., Das, K.C., Milovanović, E., Milovanović, I. (eds.) Bounds in Chemical Graph Theory—Basics. Mathematical Chemistry Monographs, vol. 19, pp. 155–187. University of Kragujevac, Kragujevac (2017)

    Google Scholar 

  15. Wagner, S., Wang, H.: On the local and global means of subtree orders. J. Graph Theory 81(2), 154–166 (2016)

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Eric O. D. Andriantiana.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work was supported by the National Research Foundation of South Africa (Grants 96236 and 96310).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Andriantiana, E.O.D., Razanajatovo Misanantenaina, V. & Wagner, S. The average size of independent sets of graphs. European Journal of Mathematics 6, 561–576 (2020).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Independent sets
  • Average size
  • Trees
  • Extremal problems

Mathematics Subject Classification

  • 05C35
  • 05C05
  • 05C07